Nebraska, 2011Flooding in Nebraska, August 1 to 31, 2011
August 1 to 31, 2011 · NWS FSD · 2 events in 2 counties and zones
Major impacts from Missouri River flooding continued into early August, with flooding varying from minor to major, and evacuated areas remaining evacuated. The water levels decreased very slowly during the month, and effects of the flooding began to abate, also very slowly.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Major impacts from Missouri River flooding continued into early August, with flooding varying from minor to major, and evacuated areas remaining evacuated. The water levels decreased very slowly during the month, and effects of the flooding began to abate, also very slowly. However in many places, extent of the damage to homes, businesses, parks, recreation areas, and other lowlands was beginning to become evident. Highest river levels were on the first day of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 8:00 PM CST, 4 hours earlier.
Area forecast discussion, Jul 31, 8:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SUN JUL 31 2011
.DISCUSSION...
UPPER RIDGE WILL KEEP WEATHER QUIET ACROSS THE AREA TONIGHT...WITH
WESTERN SD STORMS EXPECTED TO TRACK NORTHEAST INTO ND/NORTHERN SD
OVERNIGHT. WESTERN PARTS OF OUR AREA WILL LIKELY SEE SOME REMNANT
CLOUD COVER THOUGH AND HAVE BUMPED UP SKY COVER WEST OF I-29 LATER
TONIGHT. REMAINDER OF THE FORECAST LOOKS GOOD WITH PATCHY FOG AGAIN
POSSIBLE TOWARD DAYBREAK IN EASTERN AREAS WHERE NEAR SURFACE WINDS
WILL REMAIN LIGHTER OVERNIGHT. UPDATED GRIDS/ZFP/PFM HAVE BEEN SENT.
&&
.AVIATION...
VFR GENERALLY THROUGH 02/00Z BUT WITH SOME EXCEPTIONS 01/09Z-15Z.
DURING THIS TIME VERY HIGH LOW LEVEL MOISTURE SEEMS LIKELY TO
PRODUCE PATCHY CEILINGS BLO 1K FEET AND VISIBILITIES 3-5SM/BR...WITH
ISOLATED VISIBILITIES 1-3SM. THESE LOWER CONDITIONS ARE NOT LIKELY
TO BECOME WIDESPREAD DUE TO STRONGER LOW LEVER FLOW RESULTING IN
BETTER MIXING AND LESS COOLING THAN PREVIOUS NIGHTS. THERE MAY NOT
EVEN BE PATCHY LOWERING WESTERN PART OF AREA IN STRONGER FLOW.
OTHERWISE IN GENERALLY VFR REGIME...SOUTH WIND GUSTS COULD EXCEED 25
KNOTS 01/16Z-02/00Z WEST. AFTER 02/00Z THUNDERSTORMS MAY DEVELOP FAR
WEST/NORTHWEST AS WEAK COLD FRONT ARRIVES. / WILLIAMS
&&
.PREV DISCUSSION...
ILL DEFINED BOUNDARY NEAR OUR NORTHERN BORDER WILL REMAIN
QUASISTATIONARY OR MOVE SLIGHTLY NORTHWARD AS A WARM FRONT THROUGH
THE EARLY MORNING HOURS. TEMPERATURES IN THE 90S AND DEWPOINTS IN
THE MID TO UPPER 70S NEAR THIS BOUNDARY HAVE SET UP A VERY UNSTABLE
ENVIRONMENT WITH MLCAPES AS HIGH AS 4500 J/KG THIS AFTERNOON. WINDS
REMAIN RATHER LIGHT AT THE SURFACE WITH A VEERING PROFILE...AND
ALTHOUGH FAIRLY WEAK IN THE MID LEVELS...EFFECTIVE SHEAR APPROACHES
50 KT. THE REAL CAVEAT IS THE CAP WHICH SO FAR APPEARS TO BE HOLDING
ACROSS THE CWA. WITH MID LEVEL WARMING EXPECTED...THERE IS A STRONG
POSSIBILITY THAT THE CAP WILL HOLD THIS EVENING AND PREVENT ANY
THUNDERSTORM DEVELOPMENT OTHER THAN A FEW WEAK HIGH BASED CELLS. IF
IT DOES BREAK HOWEVER...AIDED BY THE WEAK BOUNDARY...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE NORTH OF I90 LATER THIS
AFTERNOON...CLOSEST TO THE FRONT THROUGH THE EARLY MORNING HOURS. A
FEW SEVERE STORMS WILL NOT BE OUT OF THE QUESTION UNDER THIS
SCENARIO. /
HEAT REMAINS THE FOCUS FOR THE IMMEDIATE START TO THE FORECAST ON
MONDAY. REALLY NO REASON THAT ACTUAL TEMPERATURES WILL NOT REACH 100
TO 105 WEST OF THE JAMES RIVER TOMORROW...IN A FAVORABLE PREFRONTAL
WARM SURGE LOCATION. THESE AREAS WILL MIX THE MOST EXTREME MOISTURE
OUT SOMEWHAT AND KNOCK DEWPOINTS BACK INTO THE MID TO UPPER 60S.
HOWEVER...DEWPOINTS WILL REMAIN IN THE LOWER TO MID 70S FARTHER
EASTWARD...AND WITH THE VERY WARM READINGS ALOFT...MAY EVEN AID
WITH HELP OF LOCAL CROPS TO A TOUCH HIGHER. AS A RESULT...ALL AREAS
ARE LIKELY TO REACH A 100 TO 110 HEAT INDEX. HOWEVER...WITH DURATION
OF THE MOST EXTREME HEAT INDEX TO BE HOURS INSTEAD OF DAYS...WILL
LEAVE WITH ADVISORY HEADLINE. IT WILL ALSO BE SOMEWHAT BREEZIER FOR
MOST...WHICH WILL HELP. WITH TEMPERATURES IN THE MID LEVELS WARMING
TO +14 TO +16 AT 700 HPA...CONVECTION SHOULD BE STYMIED INTO EARLY
EVENING...WITH ANY MID LEVEL ACTION LIKELY REMAINING NORTH WITHIN
THE ELEVATED THETA-E ADVECTION/MID LEVEL LAPSE RATE GRADIENT.
STRONG WAVE PUSHING ALONG THE CANADIAN BORDER WILL DRIVE FRONTAL
BOUNDARY SOUTHEAST ACROSS THE AREA MONDAY NIGHT AND TUESDAY MORNING.
CONVECTION WOULD APPEAR TO BE ENTIRELY BOUNDARY AND BEHIND CENTRIC
GIVEN THE TOASTY TEMPERATURES ALOFT. IF CAN WARM ABOUT 3-4 DEGREES
WARMER THAN EXPECTED OUT WEST...MAY BE ENOUGH TO WEAKEN CAP AND
INITIATE SOME HIGH BASED CONVECTION BY EARLY EVENING IN SOUTH
CENTRAL SOUTH DAKOTA...AND WILL CARRY JUST A MINIMAL POP FOR THAT
THREAT. OTHERWISE...NOT TERRIBLY ENTHUSIASTIC ABOUT ANY CHANCE
FOR THUNDER WITH THIS BOUNDARY MONDAY NIGHT...WITH AT BEST WILLING
TO INSERT A LOW CHANCE POP THRU FAR N AND NE CWA. HOWEVER...WILL
HAVE TO WATCH AND SEE IF THE SOUTHERN CALIFORNIA WAVE INDICATED
TO LIFT AROUND RIDGE AND RIDE INTO THE AREA LATE MONDAY NIGHT CAN
ACT TO ENHANCE THREAT SLIGHTLY. BULK SHEAR IS VERY 0-3KM WEIGHTED...
BUT VALUES ARE GENERALLY 30 KTS OR LESS OVER CWA...SO ORGANIZED
ACTIVITY EXPECTED TO REMAIN TO NORTH AND NORTHEAST. ONLY SEVERE
THREAT WOULD BE ON THE SOUTHWEST FLANK OF MINNESOTA SYSTEM.
BETTER CHANCES FOR CONVECTION MAY ACTUALLY INITIATE DURING THE EARLY
TO MID AFTERNOON ACROSS NORTHWEST IOWA ON TUESDAY...AS BOUNDARY
PROGRESSES SOUTHWARD...AND LITTLE BETTER DYNAMIC FORCING AND SOME
COOLING ALOFT PUSHES OVER THE AREA. FOR NOW...BOOSTED MENTION A BIT
TO MIDRANGE CHANCE. TEMPERATURES SHOULD MAX OUT IN NORTHWEST IOWA BY
MIDDAY THEN DROP BACK A BIT WITH CLOUDS/NORTHERLY WIND SHIFT.
TUESDAY NIGHT AND WEDNESDAY SHOULD BE LARGELY QUIET WITH SURFACE
RIDGE DROPPING INTO THE NORTHERN PLAINS.NAM/ECMWF MIXED LAYER
DEWPOINTS ACTUALLY ARE QUITE LOW IN SURFACE RIDGE SETTLES OVER THE
AREA...IN THE LOWER TO MID 50S. HOWEVER...GIVEN THE NEAR MAXIMA IN
EVAPOTRANSPIRATION EFFECTS...WILL ONLY TAKE DAYTIME NUMBERS INTO THE
UPPER 50S TO LOWER 60S. HIGHS WILL BE SEASONABLE IN THE LOWER TO MID
80S.
FOR THE EXTENDED RANGE /WED NIGHT THRU SUN/ VERY LITTLE HAS CHANGED
ON THE LARGE SCALE OVER THE LAST COUPLE OF DAYS...WITH ALL THE
ISSUES IN THE SUB SYNOPTIC DETAILS. STILL HAVE INDICATIONS OF THE
FAIRLY ROBUST SYSTEM WORKING THROUGH WEDNESDAY NIGHT THROUGH
THURSDAY...WITH THE ONLY FACTOR LIMITING THE POP IS THE POTENTIAL
FOR ACTIVITY TO REMAIN SOUTH OF THE AREA WITH INITIAL SFC-925 HPA
BOUNDARY PUSH LIKELY TO REACH AREAS BETWEEN I-80 AND I-70. IT
REMAINS A POTENTIALLY ACTIVE PATTERN ON THE SOUTH EDGE OF THE
STRONGER WESTERLIES...AND SO MUCH DEPENDS ON BOUNDARY LOCATION AND
WAVE TIMING...IS VERY DIFFICULT TO DELINEATE THE GO/NO GO TIMES FOR
PRECIPITATION. HIGH PWATS AROUND 1.5 INCHES REMAINING IN THE
VICINITY /NOT AS POTENTIALLY HIGH AS WITH MIDWEEK SYSTEM/ WILL KEEP
AREAS OF HEAVY RAINFALL A THREAT. AT THIS TIME...WILL CONTINUE TO
ADVERTISE A DECREASE IN ACTIVITY ON FRIDAY BEHIND SYSTEM...THEN
FAVOR NIGHT PERIODS A BIT OVER DAY...MORE OF A CLIMATOLOGICAL
INFLUENCE THAN ANYTHING ELSE. TEMPERATURES WILL REMAIN NEAR TO
SLIGHTLY ABOVE SEASONAL LEVELS. /CHAPMAN
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR IAZ001>003-012>014-
020>022-031-032.
MN...HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR
MNZ071-072-080-081-089-090-097-098.
NE...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR NEZ013-014.
SD...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR SDZ038-050-052>054-
057>071.
HEAT ADVISORY FROM NOON TO 8 PM CDT MONDAY FOR SDZ039-040-055-
056.
&&Hazardous weather outlook, Jul 31, 12:32 PM CST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 PM CDT SUN JUL 31 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
132 PM CDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS
EAST CENTRAL SOUTH DAKOTA...AND INTO SOUTHWEST MINNESOTA FOR
AREAS NEAR HIGHWAY 14 THIS AFTERNOON INTO EARLY THIS EVENING.
CHANCES FOR THUNDERSTORM DEVELOPMENT IS
MINIMAL...HOWEVER...SHOULD STORMS DEVELOP THEY WOULD BE CAPABLE
OF PRODUCING LARGE HAIL... DAMAGING WINDS...AND ISOLATED
TORNADOES.
FLOODING...
MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES
RIVER UNTIL FURTHER NOTICE.
HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.
EXCESSIVE TEMPERATURES...
HEAT INDEX READINGS WILL HIT 100 TO 105 DEGREES ACROSS MUCH OF
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA THIS AFTERNOON. FOR
MONDAY...HEAT INDEX READINGS WILL HIT 100 TO 110 DEGREES ACROSS
THE ENTIRE AREA AS HEAT AND HIGH HUMIDITY SPREAD NORTH AND EAST.
A COLD FRONT WILL BRING SOME RELIEF FROM HEAT AND HUMIDITY
TUESDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM TODAY.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Dixon
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Dixon County, 4.86 mi NNW of Maskell to 7.36 mi ENE of Newcastle
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.740, -97.020
Flooding from upstream spring snowmelt and subsequent heavy rain continued at moderate to major levels at the start of August. Lowlands along the river including numerous roads, parks, recreational areas and homes remained flooded. Thousands of acres of usually dry land, including several farms, remained flooded. The river fell slowly during the month. The highest stage near Ponca was a record 8.6 feet above flood stage on August 1st.
Flood, Dakota
- When
- August 1, 12:00 AM CST to August 25, 6:00 PM CST
- Where
- Dakota County, 4.18 mi N of Willis to 2.95 mi W of Laketon
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.540, -96.610
Flooding from upstream spring snowmelt and subsequent heavy rain continued at moderate to major levels at the start of August. Lowlands along the river including numerous roads, parks, recreational areas and homes remained flooded. Many residents earlier evacuated from their homes and at least 100 businesses could not return before late in the month. Thousands of acres of usually dry land, including several farms, remained flooded. The river fell slowly during the month. The highest stage at South Sioux City was 4.3 feet above flood stage on August 1st. The river there fell below flood stage on August 25th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 1 to 6, 201114 deaths · 193 injured · 33 events
- Excessive Heat in Oklahoma, August 1 to 10, 20114 deaths · 101 injured · 25 events
- Heat in Illinois, August 1 to 3, 20114 deaths · 1 event
- Excessive Heat in Missouri, August 1 to 3, 201152 injured · 29 events
- Heat in Pennsylvania, August 1, 20112 deaths · 1 event
- Drought in Texas, August 1 to 31, 2011$100 million · 24 events
- Drought in Missouri, August 1 to 31, 2011$57 million · 6 events
- Drought in Kansas, August 1 to 31, 2011$45 million · 3 events
- Excessive Heat in Illinois, August 1 to 3, 20111 death · 17 events
- Flooding in Iowa, August 1 to 31, 2011$32 million · 5 events
- Excessive Heat in Texas, August 1, 20111 death · 1 event
- Excessive Heat in Missouri, August 1, 20111 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342160, 342161.